Question: Can I lose the weight cause by my depression medication?

Question and AnswerQuestion and Answer

Is it possible to lose the weight caused by depression medication while remaining on them?

Prozac - An antidepressant
Prozac – An antidepressant

Many medications have been linked to weight gain and potentially obesity. It is important for patients to understand this risk and the mechanism for which each one might cause this side-effect. Many of the behavioral health medications have been linked to weight gain and this includes depression medications. The problem is that a link does not necessarily mean causation.

Depression without medications is also linked to weight gain. Depression leads to less exercise and increased food consumption. We tend to reach for our comfort foods and eat excessive amounts of those empty calories when we are depressed. Does this mean that depression medications do not contribute to weight gain? Of course not. IT just means the link is not so clear.

Weight gain depression.
Weight gain depression.

So let us start with depression medications and how they are linked to weight gain. Medical experts and researchers do not fully understand why antidepressants lead to weight gain. One theory is that they affect both metabolism and hunger levels through serotonin levels. Serotonin increases cravings. Of course, you will gain weight if you crave and eat more.

Should I stop my medication? You should absolutely not stop your medication without the help of a medical professional. Stopping it abruptly can have negative effects including severe depression and suicidal thoughts. First look at what you doing and eating. Like I write above, weight gain in depression is more complex than the medication you are taking. The pill you are taking is calorie free so it cannot be the sole cause of your weight gain. If you are eating too much, cut back and exercise more. If you think it is you medication, talk to a provider.

The bottom line: People with depression tend to reach for comfort foods and exercise less so the medication may not be the only cause. Sure, the medicines may make you hungrier, but this can be managed with better food choices that are higher in fiber and other behaviors that might moderate appetitive. You should always consult a medical provider before making changes to medications, diet. Some can lead to severe life threatening side-effects when withdrawn.

Print Friendly, PDF & Email
 

About the Author

ChuckH
I am a family physician who has served in the US Army. In 2016, I found myself overweight, out of shape, and unhealthy, so I made a change to improve my health. This blog is the chronology of my path to better health and what I have learned along the way.

Be the first to comment on "Question: Can I lose the weight cause by my depression medication?"

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this: